South Dakota, 2017

Hail and Damaging Winds in South Dakota, July 17, 2017

July 17, 2017 · NWS FSD · 12 events in 3 counties and zones

Thunderstorms developed in east central South Dakota and became severe in some locations with strong wind gusts. Thankfully, not many significant damage reports were received from the wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed in east central South Dakota and became severe in some locations with strong wind gusts. Thankfully, not many significant damage reports were received from the wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 2:27 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 17, 2:27 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
327 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 324 PM CDT Mon Jul 17 2017

Unsettled weather returns tonight and continues tomorrow as several
disturbances move across the region. A weak shortwave over central
Nebraska will move northeast this evening, breaking down the ridge
over the area. At the same time, a cold front extending along the
Northern Plains/Central Dakotas will approach the area early this
evening; bringing isolated/spotty thunderstorms along and ahead of
the front. Strong deep layer shear is lacking, but with strong
heating, and afternoon dewpoints in the upper 60s to lower 70s, the
environment could support some marginally strong to severe storms
this evening. The greatest threat will be west of the James Valley
and along/north of Highway 14. If storms do develop, strong gusty
winds will be the main threat given the inverted V at KHON model
soundings, and DCAPE values > 1,200 J/kg. The risk for strong/severe
storms gradually diminishes through midnight.

Attention then turns to the increasing chances for scattered
thunderstorms and potential for locally heavy rain early Tuesday
morning through the rest of the day. Model soundings suggest an
increase in low-level moisture with the GFS/NAM showing increasing
southerly inflow of PW to over 1.5 inches. There are still
uncertainties in terms of timing/placement of this event. The
GFS/Canadian/ECMWF prog most of the precipitation over the CWA, with
highest QPF residing east of I-29 in the afternoon hours. The NAM is
slightly faster, and places most of the PoPs north of I-90. With
the passage of the frontal boundary along with the vort max at
mid-upper levels, and MUCAPE values of 3,000+ J/kg, the dynamics
will be conducive to strong/severe storms in the afternoon and
evening. Abundant cloud cover will hold back high temperatures to
the 80s. The exception will be along the Missouri Valley, where
highs could reach the lower 90s. Overnight lows will remain in the
upper 60s to lower 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 324 PM CDT Mon Jul 17 2017

Main concern with the long term will be the heat and humidity along
with chances for periodic thunderstorms through the end of the week.
General pattern puts our CWA on the north side of a flat ridge with
several waves rounding the ridge. Timing of waves and position of
thermal boundaries will be paramount toward determining the exact
placement and timing of convection. All told, could get up to 3 MCS
events affecting our CWA through the end of the week.

In the wake of Tuesday night's convection, thermal boundary will be
pushed south into Nebraska. Boundary builds back northward on
Wednesday but wave aloft will likely hold off until at least
Wednesday evening. Resultant lack of afternoon convection will allow
heat and humidity to build, especially in the southern half of the
CWA. Will likely need to eventually issue a heat advisory around
Sioux City and the Missouri River valley on Wednesday.

Model timing and placement differences begin to rear
their head starting with convection Wednesday night. General
agreement that approaching wave will kick off an MCS along SD/ND
border which will then dive southeast and could impact southwest
Minnesota. Given the large amount of instability and deep layer
shear this is a reasonable solution. Main differences are in the
timing of convection. Regardless, progged DCAPE values over 1000
J/kg would support a threat for damaging winds. Overall warm
atmosphere will keep hail threat to a marginally severe level.

A repeat event is possible Thursday night with general agreement
between the GFS and EC for convection across southwest Minnesota.
Fly in the ointment will be the placement of the thermal boundary in
the wake of the aforementioned rounds of convection. However,
dynamic support for this event is greater than Tuesday and Wednesday
nights with a more vigorous wave swinging through. Once again, would
be looking at a severe wind threat along with marginally severe hail.

After Thursday night, model differences and their general poor
handling of boundaries resulting from convection preclude dialing in
on any specific times or areas for convection. General consensus is
that additional precipitation may occur east of the James River
sometime Friday into Saturday, unfortunately of little use to
drought stricken central SD. Aside from precipitation, the ridge to
the south slowly translates eastward by the weekend, resulting in
more seasonable temperatures across the CWA this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Jul 17 2017

The main impacts are brief strong gusty winds, and increasing
thunderstorm chances through the TAF period. Isolated storms
possible across KHON this evening with the passage of a cold
front. KFSD and KSUX could also see periods of TSRA, but
confidence in timing and coverage is not high. Therefore, did not
mention it in the TAFs. Overall, VFR conditions will prevail at
all sites.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Chapman/Ferguson
AVIATION...05
Hazardous weather outlook, Jul 17, 2:48 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 PM CDT Mon Jul 17 2017

IAZ012-020>022-031-032-NEZ013-014-SDZ065>071-182100-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values near 100 degrees will persist into the early
evening hours.

Very isolated thunderstorms could produce wind gusts to 60 mph
during the evening hours

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of heat and humidity will persist through mid-week,
with heat index values in the 90s to near 105  across the area
through Wednesday.

Thunderstorms chances will arrive almost daily this week, bringing
a potential for isolated strong to severe storms, as well as
locally heavy rainfall, to parts of the region through Friday. The
primary risks in thunderstorms will be damaging winds, along with
a large hail threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038>040-050-052>054-057>060-063-064-182100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values near 100 degrees will persist into the early
evening hours.

Isolated thunderstorms could produce wind gusts to 60 mph during
the evening hours. Scattered thunderstorms may return towards
daybreak Tuesday. Severe weather is not anticipated with this
activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for mainly nighttime thunderstorms will bring a
potential for isolated strong to severe storms, as well as locally
heavy rainfall, to parts of the region through Friday. Although
areas near and to the north of Interstate 90 are currently more
favored to see storms, timing and location are uncertain. At this
time, the greatest risks for strong thunderstorms are focused on
late Tuesday, Wednesday afternoon and evening, and again by
Friday.

While afternoon temperatures will ultimately depend on the extent
of overnight thunderstorm activity, heat index values in the 90s
to lower 100s will be possible at times through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ055-056-
061-062-182100-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-McCook-
Minnehaha-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat and humidity expand across the area again today, with heat
index values in the 90s to around 100 into the early evening
hours.

There is a chance of thunderstorms moving across the area tonight.
These storms are not expected to be severe but may be capable of
producing stronger wind gusts as they diminish across southwest
Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Nearly daily thunderstorm chances through Friday may bring the
risk of locally heavy rainfall and pockets of severe weather.
 At this time, the greatest risks for strong thunderstorms are
focused on Tuesday afternoon, Wednesday afternoon and evening,
and again by Friday. Damaging winds and large hail will be the
primary risks.

While afternoon temperatures will ultimately depend on the extent
of overnight thunderstorm activity, heat index values in the 90s
to lower 100s will be possible at times through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Beadle

When
July 17, 4:25 PM CST
Where
Beadle County, 6.27 mi NNE of (Hon)huron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -98.170

A few hail stones to quarter size hail and a brief period wind gusts to 60 mph.

Hail, Kingsbury

When
July 17, 4:25 PM CST
Where
Kingsbury County, 1 mi N of Bancroft
Measured
1 in hail
Reported by
Public
Coordinates
44.495, -97.750

Hail, Beadle

When
July 17, 5:55 PM CST
Where
Beadle County, 1.38 mi S of Wessington
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.430, -98.680

Hail, Beadle

When
July 17, 6:02 PM CST
Where
Beadle County, 3.52 mi ENE of Wessington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -98.610

Also wind gusts to 60 mph were estimated that caused a few tree branches to be down.

Thunderstorm Wind, Beadle

When
July 17, 6:30 PM CST
Where
Beadle County, 2.07 mi N of (Hon)huron Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.410, -98.230

Thunderstorm Wind, Brule

When
July 17, 6:44 PM CST
Where
Brule County, 0.69 mi N of Chamberlain Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.810, -99.320

Microburst caused a lot of dust to be kicked up.

Thunderstorm Wind, Beadle

When
July 17, 6:45 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.360, -98.220

Large tree was knocked over and was blocking a city street.

Thunderstorm Wind, Kingsbury

When
July 17, 7:17 PM CST
Where
Kingsbury County, 3.04 mi WNW of De Smet Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.440, -97.630

Visibility was reduced to less than a half mile caused by the strong winds produced by the microburst.

Thunderstorm Wind, Kingsbury

When
July 17, 7:40 PM CST
Where
Kingsbury County, 2.84 mi WNW of Oldham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.240, -97.350

Plenty of dust reducing visibility.

Thunderstorm Wind, Kingsbury

When
July 17, 7:40 PM CST
Where
Kingsbury County, 4.89 mi NW of Oldham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -97.370

Blowing dust reducing visibility.

Thunderstorm Wind, Kingsbury

When
July 17, 7:45 PM CST
Where
Kingsbury County, 2.84 mi WNW of Oldham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.240, -97.350

A few branches were downed.

Hail, Kingsbury

When
July 17, 9:01 PM CST
Where
Kingsbury County, Iroquois
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713754, 713788, 713757, 713760, 713767, 713771, 713766, 713773, 713774, 713775, 713776, 713762.